Nebraska, 2009Flash Flood and Hail in Nebraska, July 9, 2009
July 9, 2009 · NWS OAX · 10 events in 4 counties and zones
For the second time in a few days thunderstorms which developed over South Dakota turned southeast along an instability axis and on the edge of a warm mid-level cap. These storms dropped large hail, very heavy rain and gusty winds as they moved along the Missouri River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the second time in a few days thunderstorms which developed over South Dakota turned southeast along an instability axis and on the edge of a warm mid-level cap. These storms dropped large hail, very heavy rain and gusty winds as they moved along the Missouri River. This time the storms weakened well north of the Omaha area. However, before they weakened...the storms that tracked across northern Cedar caused extensive crop damage along with flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 2:25 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 9, 2:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT THU JUL 9 2009
.DISCUSSION...
CONVECTIVE CHANCES THROUGH THE FIRST FEW DAYS ARE THE MAIN
CONCERNS...AS IT BECOMES INCREASINGLY DIFFICULT TO PIN THIS DOWN
AS WE MOVE THROUGH THE WEEKEND.
THE FIRST CLUSTER SEEMS TO BE FEEDING ON THE NOSE OF THE LOW LEVEL
JET AND RIDING THE MID LEVEL CAP THAT EXISTS ACROSS THE PLAINS...
ALTHOUGH CONVECTION HAD NOW MOVED INTO NORTHEAST NEBRASKA AND WAS
BEGINNING TO TURN SOUTHEAST...FOLLOWING A FAVORED 1000/500 THICKNESS
PATTERN. THESE RIVER RUNNERS MAY HOLD TOGETHER THROUGH THE MORNING...
SLIDING EAST SOUTHEAST DOWN THE MISSOURI RIVER...BUT WILL HAVE A
HARD TIME DEVELOPING SOUTHWEST INTO THE HEALTHY CAP. THE 4KM EMC
WRF LIKELY HAD THE BEST HANDLE ON THE EXPECTED CONVECTION EARLY
THIS MORNING WHICH COULD LINGER THROUGH EARLY AFTERNOON.
THEREAFTER...THE APPROACHING FRONT SHOULD BECOME THE TRIGGER LATER
THIS AFTERNOON IN PRIMARILY NORTHEAST NEBRASKA...ALTHOUGH AGAIN...THE
CAP WILL REMAIN STRONG AND COULD BE HARD TO BREAK EARLY ON. THUS...THE
EARLY AFTERNOON WILL PROBABLY BE DRY...BUT DID MAINTAIN CHANCE POPS
LATE AFTERNOON FOR SOMETHING TO DEVELOP ALONG THE FRONT BOUNDARY...BUT
WE MAY HAVE TO WAIT UNTIL THIS EVENING BEFORE IT FIRES. WHEN IT
DOES THOUGH...WOULD EXPECT SOME SEVERE STORMS ALONG THE FRONTAL
BOUNDARY WITH SUFFICIENT PARAMETERS IN PLACE AND EXTREME INSTABILITY
LATE THIS AFTERNOON AND EVENING. FEEL THE STORMS MAY HAVE HARD
TIME PUSHING SOUTH AGAINST THE CAP LATE TONIGHT...AND FEEL THE GFS
MAY HAVE THE BETTER HANDLE ON EXPECTED PRECIPITATION WHICH MAY NOT
MAKE IT TO THE KANSAS BORDER REGION WITH A BETTER THREAT
ALONG/NORTH OF I80.
FOR FRIDAY...LOOKS LIKE THERE COULD BE A COUPLE OF AREAS OF
CONVECTION POSSIBLE...ACROSS THE LOWER MISSOURI VALLEY WHERE
ISENTROPIC LIFT IS PROGGED TO CONTINUE...AND A BIT FURTHER NORTH
IN THE CWFA CLOSER TO THE UPPER LEVEL JET. BEST SEVERE THREAT
APPEARS TO BE ALONG THE MISSOURI RIVER EASTWARD THIS DAY.
HAVE PULLED POPS FROM FRIDAY NIGHT AS IT APPEARS THE CWFA WILL BE
BETWEEN SYSTEMS...WITH SYSTEM PULLING AWAY TO THE EAST...AND NEXT
SYSTEM FAR ENOUGH TO THE WEST...ALTHOUGH CONFIDENCE IS LOW ATTM.
KEPT SATURDAY DRY AS NEXT IMPULSE MAY AFFECT THE HIGH PLAINS...BUT
NOT GET FAR ENOUGH EAST TO AFFECT US. DO HAVE A SLIGHT CHANCE
EVERYWHERE SATURDAY NIGHT AS HIGHP LAINS IMPULSE MAY BE PUSHING
EAST...AND THEN NEXT BEST CHANCE COMES SUNDAY NIGHT AS ANOTHER MCS
LIKELY DEVELOPS TO OUR NORTHWEST AND ROLLS EAST SOUTHEAST WITH
TIME...ALTHOUGH THE CONFIDENCE FOR PINPOINTING THE TIMING THIS FAR
OUT IS BECOMING QUITE LOW.
REGARDING TEMPS...TODAY SHOULD BE HOT WITH TEMPS IN THE UPPER 80S
TO MID 90S FROM NORTH TO SOUTH. A MILD NIGHT TONIGHT WITH LOWS IN
THE UPPER 60S TO LOWER 70S...AND THEN A BIT COOLER ON FRIDAY AS
NORTHEASTERLY FLOW PREVAILS WITH MOST AREAS NORTH OF THE FRONT.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 10/12Z.
CONVECTION MOVING THROUGH NORTHEAST NEBRASKA DURING THE MORNING WILL
BE EXITING THE AREA BEFORE 12Z. SOME LINGERING TSRA POSSIBLE NEAR
KOFK...BUT HAVE KEPT OUT OF TAF FORECAST AS TRENDS SHOULD TAKE
ACTIVITY TO THE NORTHEAST. LOW LEVEL JET IS EXPECTED TO CONTINUE
THROUGH 13Z...MAKING WIND SHEAR A POSSIBILITY FOR ALL TAF SITES IN
EASTERN NEBRASKA. AS MORNING CONVECTION DECREASES...A COLD FRONT
SLIPPING INTO NORTHEAST NEBRASKA BY 18Z MAY IGNITE STORMS BETWEEN
18Z AND 00Z. HOWEVER WARMING TEMPERATURES ALOFT WILL LIKELY CAP ANY
DEVELOPMENT ACROSS EASTERN NEBRASKA WITH THE FOCUS MORE IN MN AND
IA. HAVE KEPT TSRA OUT OF TAF FORECASTS NOW BASED ON LOW CONFIDENCE
OF DEVELOPMENT AND LIKELY ISOLATED COVERAGE...BUT MAY HAVE TO INSERT
TSRA INTO KOFK AND KOMA TAFS FROM 21Z ONWARD WITH LATER ISSUANCES AT
12Z OR 18Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEWALD/DERGAN
Hazardous weather outlook, Jul 8, 9:47 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1047 PM CDT WED JUL 8 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1047 PM CDT WED JUL 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT...ESPECIALLY ACROSS
NORTHEAST NEBRASKA. STORMS COULD MOVE IN FROM THE WEST AFTER
MIDNIGHT. IF STORMS OCCUR...SOME COULD BE SEVERE. DAMAGING WINDS
WOULD BE THE MAIN THREAT BUT A FEW STORMS COULD ALSO PRODUCE HAIL
UP TO AROUND ONE INCH IN DIAMETER.
A COLD FRONT WILL SLIP SOUTH INTO EASTERN NEBRASKA AND WESTERN
IOWA ON THURSDAY. INCREASING INSTABILITY AHEAD OF THE FRONT AND
MODERATE SHEAR WILL BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WIND. HOWEVER...WARM MID LEVEL
TEMPERATURES ARE EXPECTED TO SUPPRESS DEVELOPMENT FOR MUCH OF THE
DAY THURSDAY...AND MAY KEEP ANY STORMS FROM FORMING.
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY
IF STORMS DEVELOP LATE THURSDAY...EXPECT THE THREAT FOR SEVERE
WEATHER TO CONTINUE THROUGH THURSDAY NIGHT AS THE FRONT SLOWLY
SLIDES SOUTH THROUGH THE AREA.
LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE WEATHER FROM
FRIDAY INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT BUT MAY BE
REQUIRED LATE THURSDAY AFTERNOON OR EVENING.
MILLER
Event by event
5 hail, 3 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Heavy Rain, Knox
- When
- July 9, 4:00 AM CST to 6:00 AM CST
- Where
- Knox County, Crofton
- Reported by
- Newspaper
- Coordinates
- 42.730, -97.480
Rainfall of 1 to 2 inches fell for the second morning in a row in the Crofton area. Due to saturated ground, the rainfall this morning caused some minor flooding around culverts in and around the Crofton area causing ponding of water in a park and softball complex in town.
Flash Flood, Cedar
- When
- July 9, 6:00 AM CST to 8:00 AM CST
- Where
- Cedar County, Wynot to 0.78 mi ENE of Wynot
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 42.750, -97.170
Thunderstorms dropped very heavy rain in the Wynot area which produced areas of flash flooding. The cooperative observer near Wynot reported 3.55 inches of rain in a several hour period during the morning of July 9th. The flooding was observed across several county roads and Highway 12 near Wynot. Gravel was washed off of a few roads and some culvert damage was noted.
Hail, Cedar
- When
- July 9, 6:05 AM CST to 6:15 AM CST
- Where
- Cedar County, 0.96 mi SSE of St Helena to 0.86 mi SSE of Wynot
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.807, -97.245
Hail up to golf ball-size was accompanied by thunderstorm winds estimated at around 60 mph. The winds and hail caused extensive crop damage from around St. Helena to around Wynot and some houses, outbuildings and vehicles also sustained damage. According to a few long-time farmers in the area it was the worst hail they had ever seen and some of the hail remained in shaded areas into the afternoon. A local farm county agent stated that 64 sections in the area were affected, although much of that consisted of timber and pasture. Heavy rain also caused localized flooding in the region.
Thunderstorm Wind, Cedar
- When
- July 9, 6:05 AM CST to 6:15 AM CST
- Where
- Cedar County, St Helena to Wynot
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.820, -97.250
Thunderstorm winds estimated at 60 mph from St. Helena to Wynot were accompanied by hail up to golf ball-size and very heavy rain. The wind and hail caused extensive crop damage from near St. Helena to around Wynot.
Hail, Cedar
- When
- July 9, 6:15 AM CST
- Where
- Cedar County, Bow Vly
- Measured
- 1.75 in hail
- Reported by
- Newspaper
- Coordinates
- 42.720, -97.230
Hail up to golf ball-size was driven by winds at least at 50 mph causing extensive crop damage in the Bow Valley area. The damage was from the same storm that caused a swath of damage from near St. Helena and Wynot east to the Dixon county line.
Hail, Knox
- When
- July 9, 6:45 AM CST
- Where
- Knox County, 1.02 mi W of Crofton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -97.500
Thunderstorm Wind, Cedar
- When
- July 9, 7:05 AM CST
- Where
- Cedar County, 0.51 mi E of Hartington
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 42.620, -97.260
Wind equipment on local cable TV measured a thunderstorm wind gust of 62 mph. Rainfall of 2.16 inches also fell from the storm.
Hail, Cedar
- When
- July 9, 7:13 AM CST
- Where
- Cedar County, 0.51 mi E of Hartington
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.620, -97.260
Thunderstorm Wind, Cuming
- When
- July 9, 8:20 AM CST
- Where
- Cuming County, 1.38 mi N of Bancroft
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.040, -96.570
A thunderstorm produced wind gusts estimated at nearly 70 mph north of Bancroft before the storm weakened.
Hail, Thurston
- When
- July 9, 8:25 AM CST
- Where
- Thurston County, Walthill
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.150, -96.480
Hail up to penny-size was reported along with very heavy rain which caused some minor street flooding in town.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 9 to 10, 2009$2.4 million · 1 in hail · 27 events
- Flash Flooding and Hail in Iowa, July 9, 2009$2.0 million · 4 in hail · 26 events
- Hail and Damaging Wind in Wyoming, July 9, 2009$101,000 · 1.75 in hail · 6 events
- Lightning Strike in North Carolina, July 9, 20095 injured · 1 event
- Hail in South Dakota, July 9, 2009$40,000 · 1 in hail · 1 event
- Flash Flood in West Virginia, July 9, 2009$20,000 · 1 event
- Hail and Damaging Wind in Wyoming, July 9, 2009$15,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Florida, July 9, 20091 injured · $1,000 · 1 in hail · 3 events
- Damaging Wind and Lightning Strike in Louisiana, July 9, 20091 injured · $2,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, July 9, 200950 kt wind · 9 events
- Flash Flooding and Hail in Minnesota, July 9, 20091.75 in hail · 9 events
- Flash Flood and Hail in Nebraska, July 9, 2009$5,000 · 2.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178888, 171134, 171124, 171130, 178919, 171126, 171132, 171127, 171131, 171128.